Oklahoma, 2016

Hail in Oklahoma, March 17, 2016

March 17, 2016 · NWS OUN · 1 event in 1 county or zone

Storms formed along the Red River on the morning of the 17th in response to warm air advection, with some of them producing severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Storms formed along the Red River on the morning of the 17th in response to warm air advection, with some of them producing severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 17, 5:37 AM CST, 15 minutes earlier.

Area forecast discussion, Mar 17, 5:37 AM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
637 AM CDT THU MAR 17 2016

.DISCUSSION...
THE 12Z AVIATION DISCUSSION FOLLOWS....

&&

.AVIATION...
A MID-LEVEL DISTURBANCE WILL GENERATE SHRA/TSRA OVER THE SE
QUADRANT OF OK THIS MORNING. THESE SHOWERS SHOULD MISS THE TAF
SITES...BUT SOME WILL BE FAIRLY CLOSE. A SLIGHT CHANCE OF TSRA
WILL CONTINUE THROUGH TONIGHT ACROSS S OK AND N TX. CHANCES ARE
CURRENTLY TOO LOW TO WARRANT INCLUSION IN THE TAFS FOR KLAW/KSPS.
BEGINNING AROUND MIDNIGHT TONIGHT...WINDS WILL TURN NE...AND A
COLD FRONT WILL ADVANCE THROUGH OK AND N TX. LOW CLOUDS ARE LIKELY
WITHIN THIS AREA OF NE WINDS...GENERALLY WITH CEILINGS AROUND 1500
FT. LOWER CEILINGS ARE EXPECTED NEAR THE RED RIVER EARLY
TOMORROW...AS LOW-LEVEL MOISTURE SPREADS N INTO THAT AREA.

CMS
&&

.PREV DISCUSSION... /ISSUED 419 AM CDT THU MAR 17 2016/

DISCUSSION...
AN ELEVATED BOUNDARY SOUTH OF THE RED RIVER WILL GENERATE A FEW
STRONG/SEVERE THUNDERSTORMS THIS MORNING JUST SOUTH OF OUR
FORECAST AREA. A FEW OF THE STORMS MAY SPREAD INTO OUR SOUTHERN
COUNTIES...ESPECIALLY IN WESTERN NORTH TEXAS...BUT THE CHANCE
THAT THOSE STORMS WILL BE SEVERE WILL BE LOWER BECAUSE OF WEAKER
INSTABILITY.

SCATTERED SHOWERS/THUNDERSTORMS WILL CONTINUE IN THE FORECAST
UNTIL AFTER A STRONG COLD FRONT MOVES THROUGH OUR AREA ON FRIDAY.
IN ADDITION...A FEW SPRINKLES MAY OCCUR OVER THE EASTERN HALF OF
OKLAHOMA THIS MORNING IN ASSOCIATION WITH A MID-LEVEL DISTURBANCE
AND ASSOCIATED MOISTURE.

THE COLD FRONT ON FRIDAY WILL BRING SIGNIFICANTLY COLDER AIR INTO
THE REGION FOR FRIDAY AND SATURDAY...BUT A WARMING TREND WILL
BEGIN QUICKLY. BY MONDAY...A RAPIDLY TIGHTENING SURFACE PRESSURE
GRADIENT WILL BRING STILL WARMER CONDITIONS...ALONG WITH A LOT OF
WIND. TUESDAY AND WEDNESDAY MAY ALSO BE WINDY...BUT MODEL
CONSISTENCY IS NOT VERY GOOD AT THIS POINT.

FIRE WEATHER MAY BECOME A CONCERN AGAIN EARLY NEXT WEEK WITH THE
STRONGER WINDS. HOWEVER...INCREASING MOISTURE MAY SIGNIFICANTLY
MITIGATE THE HAZARD. AGAIN...MODEL CONSISTENCY EARLY NEXT WEEK
COULD BE A LOT BETTER...SO WE WILL STILL NEED TO KEEP A CLOSE EYE
ON THE SITUATION AS DETAILS BECOME CLEARER.

THE COOLER WEATHER THIS WEEKEND WILL LIKELY NECESSITATE HEADLINES
FOR FROST/FREEZE ACROSS APPROXIMATELY THE NORTHWEST HALF OF
OKLAHOMA FOR SATURDAY MORNING...AND MOST OF OUR AREA ON SUNDAY
MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  67  44  53  34 /  10  20  40  10
HOBART OK         65  44  53  33 /  10  30  40  10
WICHITA FALLS TX  65  49  58  38 /  20  20  50  20
GAGE OK           66  36  48  25 /   0  20  20  10
PONCA CITY OK     67  40  52  29 /   0  10  40  10
DURANT OK         68  50  61  41 /  30  40  40  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

03/23/23
Hazardous weather outlook, Mar 17, 3:51 AM CST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
451 AM CDT THU MAR 17 2016

OKZ004>048-050>052-TXZ083>090-181000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
451 AM CDT THU MAR 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.THUNDERSTORMS...
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS
EVENING ACROSS PORTIONS OF SOUTHERN OKLAHOMA AND WESTERN NORTH
TEXAS. A FEW STORMS MAY BECOME STRONG PRODUCING SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

.THUNDERSTORMS...
THUNDERSTORMS WILL REMAIN POSSIBLE FRIDAY MAINLY ACROSS PORTIONS
OF SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. A FEW STRONG STORMS
WILL BE POSSIBLE WITH SMALL HAIL AS THE MAIN HAZARD.

.FREEZING TEMPERATURES...
FREEZING TEMPERATURES AND FROST WILL BE POSSIBLE SATURDAY AND
SUNDAY MORNING MAINLY ALONG AND NORTH OF INTERSTATE 44.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Mar 17, 5:39 AM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
639 AM CDT THU MAR 17 2016

OKZ047-051-052-171230-
BRYAN OK-MARSHALL OK-JOHNSTON OK-
639 AM CDT THU MAR 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BRYAN...CENTRAL
MARSHALL AND SOUTHEASTERN JOHNSTON COUNTIES UNTIL 730 AM CDT...

AT 637 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LEBANON...
MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF PEAS...
WIND GUSTS TO 40 MPH...

LOCATIONS IMPACTED INCLUDE...
MADILL...KINGSTON...CADDO...KENEFIC...NIDA...LITTLE CITY...LEBANON...
NORTHERN LAKE TEXOMA AND OAKLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3414 9627 3391 9687 3403 9695 3421 9664
      3417 9641 3416 9641
TIME...MOT...LOC 1137Z 238DEG 31KT 3401 9686
Special weather statement, Mar 17, 5:42 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
642 AM CDT THU MAR 17 2016

OKZ050-051-171230-
LOVE OK-MARSHALL OK-
642 AM CDT THU MAR 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOVE AND
SOUTHWESTERN MARSHALL COUNTIES UNTIL 730 AM CDT...

AT 639 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
GAINESVILLE...MOVING NORTHEAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
THACKERVILLE AND WESTERN LAKE TEXOMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3372 9715 3376 9719 3382 9721 3384 9717
      3386 9717 3403 9699 3385 9684 3385 9685
      3387 9689 3392 9690 3395 9693 3394 9697
      3395 9699 3388 9699 3384 9704 3386 9707
      3385 9709 3382 9705 3380 9709 3373 9709
TIME...MOT...LOC 1139Z 232DEG 35KT 3371 9718

The radar

The Dallas/Ft Worth radar (KFWS), 136 km away, was scanning. The volume nearest the first event began at 11:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Love

When
March 17, 5:52 AM CST
Where
Love County, Thackerville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.790, -97.140

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616536.